- Natural Endocrine Solutions - https://www.naturalendocrinesolutions.com -

Can Taking Methimazole or PTU Cause a Leaky Gut?

Although I chose not to take antithyroid medication when I was diagnosed with Graves’ disease back in 2008, over the years many of my patients have taken methimazole, PTU, carbimazole, etc.  Everything comes down to risks vs. benefits, and while many people want to avoid taking medication, sometimes this is the best option for managing the symptoms of hyperthyroidism.  One of the reasons why many prefer not taking antithyroid medication is because side effects are common.

While some people do perfectly fine taking antithyroid medication, others experience symptoms such as itching, nausea, skin rashes, joint and muscle pain, dizziness, and hair loss.  In addition, antithyroid medication can sometimes cause elevated liver enzymes and/or depressed white blood cells.  But how does antithyroid medication affect the gut microbiome?  I came across a very interesting journal article discussing this, and felt that it was important to write a post on this topic, which very well might deter even more people from taking the medication.

I do want to mention that in this blog post I’ll be using the term “dysbiosis” multiple times.  Dysbiosis is simply an imbalance of the gut flora.  So for example, taking antibiotics for a bacterial infection (i.e. H. pylori) will not only kill the harmful bacteria, but it will also have a negative effect on some of the beneficial bacteria, which in turn will result in “intestinal dysbiosis”.

Numerous Drugs Disrupt the Gut Microbiome

Most people know that antibiotics can disrupt the gut microbiome.  But there are other drugs that can also have a negative impact on the gut microbiota, and this includes proton-pump inhibitors, metformin, and antipsychotics (1) [1] (2) [2]. There of course is a time and place for these and other drugs, and earlier I mentioned how everything comes down to risks vs. benefits.

For example, if you have a bad bacterial infection then you might need to take an antibiotic.  But you probably don’t need to take an antibiotic every time you have a mild infection.  I realize that sometimes it’s not easy to determine whether someone should take antibiotics, or a different medication, but my point is that sometimes taking medication is necessary…even if it disrupts the gut microbiome.  On a side note, before doing this research on antithyroid medication I didn’t realize the impact that metformin had on the gut microbiome.  And I’m sure there are many other drugs that have a similar impact that most practitioners don’t know about.

What is the Intestinal Endotoxemia Hypothesis?

During my research I came across something called the “intestinal endotoxemia hypothesis”, which states that a drug can cause gut microbiota dysbiosis, intestinal barrier injury and increased intestinal permeability (leaky gut).  This in turn can cause microbiota-derived products such as lipopolysaccharides (LPS) to get into the circulation and liver, which can either directly cause liver damage, or the disrupted gut microbiome can potentially cause liver damage.  In other words, taking antithyroid medication might not directly damage the liver, but it might cause the disruption of the gut microbiome, which in turn causes an increase in LPS, which causes liver damage, which on a blood test will show up as elevated liver enzymes (i.e. ALT and/or AST).

In 2014 I wrote a blog post on lipopolysaccharides [3], although at the time I didn’t realize the impact they had on the liver.  But numerous studies demonstrate that gut-derived bacterial lipopolysaccharides can cause liver injury (3) [4] (4) [5]. LPS also might play a role in causing liver damage in nonalcoholic fatty liver disease (5) [6].

intestinal endotoxemia hypothesis: a drug may give rise to gut microbiota dysbiosis, intestinal barrier injury and increased intestinal permeability, thus permitting gut microbiota or microbiota-derived product, such as lipopolysaccharide (LPS), translocation into the portal circulation and then transit to the liver. Then intestinal-derived LPS binds to toll-like receptor-4 (TLR-4) on hepatic sinusoidal endothelial cells and Kupffer cells, which can directly or indirectly lead to liver damage; and the gut microbiota transported to the liver can also activate a large number of hepatic inflammatory cells, which synthesize and release many proinflammatory factors in response to membrane antigens or toxic metabolites (such as LPS), causing further liver damage

How Does Methimazole and PTU Affect The Gut?

I’m not going to dive into the research too much here, but instead I’ll give the highlights of the research.  The first thing I learned is that both methimazole and PTU can cause dysbiosis.  However, they don’t have the same effects on the gut microbiome.  For example, even though PTU is associated with causing greater damage to the liver, methimazole was shown to cause greater dysbiosis.

Here are some of the other things I learned by doing my research:

Should Antithyroid Medication Be Avoided?

I already mentioned how “everything comes down to risks vs. benefits”, and how it’s important to safely manage the hyperthyroid symptoms, but the fact that antithyroid medication can disrupt the gut microbiome can’t be taken lightly. That being said, while taking natural agents such as bugleweed and L-carnitine are options to consider to address elevated thyroid hormone levels, these aren’t effective in everyone.  And so if someone is currently taking antithyroid medication and if they are tolerating it well, there is a risk if they stop taking the medication and switch to the bugleweed.

Will Lower Doses of Methimazole (or PTU) Cause a Leaky Gut?

For those who choose to take antithyroid medication, while the goal is to be on the medication temporarily, some people take a lower dose for a prolonged period of time.  For example, their endocrinologist might start them on 40mg of methimazole, eventually wean them down to 5mg, and perhaps even half a tablet per day.  But when the person stops taking the methimazole they eventually relapse, and so the endocrinologist agrees to allow the person to remain on a lower dose of methimazole.

Quite frankly, many endocrinologists aren’t open to this approach, and of course the reason why many people relapse is because the underlying cause of the condition was never addressed.  But to answer the question, I’m not sure if a low dose of antithyroid medication will cause a leaky gut, but you need to keep in mind that many people who choose to take the medication will need to be on a higher dose until they reach the point where they’re on a “maintenance” dose. It’s worth mentioning that lower doses of antibiotics don’t always cause dysbiosis.  For example, low dose erythromycin is used as a prokinetic for some cases of small intestinal bacterial overgrowth (SIBO).  And low dose erythromycin supposedly doesn’t have the same effect on the gut microbiome when compared to higher doses.

If I had to guess I would say that a lower dose of antithyroid medication wouldn’t cause as much gut disruption as a higher dose.  But the only way to know for certain would be to have another study that compared the impact of lower doses of antithyroid medication to those taking higher doses.

Can The Gut Be Healed After Stopping Antithyroid Medication?

If someone takes antibiotics and then stops taking them, it is possible to heal the gut.  And so the same should be true with any other medication that disrupts the gut microbiome and gut barrier.  So I think it’s safe to say that you can heal the gut once stopping antithyroid medication.

Is It Possible To Get Into Remission While Taking Antithyroid Medication?

Even though antithyroid medication can cause disruption of the gut, over the years I’ve had many patients take it while addressing the cause of the problem.  And many of these people eventually got into remission.  For those people who don’t get into remission, it is possible that taking the antithyroid medication was the reason for this.  It’s a bit of a catch-22, as those with hyperthyroidism want to be safe while addressing the cause of their condition, but it might be more challenging for some people to get into remission while still on antithyroid medication…especially when taking higher doses.

What Alternatives Are There To Taking Antithyroid Medication?

There are other symptom management options for hyperthyroidism that most medical doctors won’t bring up.  These include low dose naltrexone (LDN) [12] and cholestyramine [13], and I have written articles on both of these.  LDN modulates the immune system, which can potentially help people with Graves’ disease.  Besides needing a prescription for LDN, it doesn’t work in everyone.  Cholestyramine can directly lower thyroid hormone levels, and also requires a prescription. I wasn’t able to find any research showing that LDN or cholestyramine has a negative effect on the gut microbiome. That being said, cholestyramine comes in powder form and needs to be taken on an empty stomach, and so patient compliance can be a challenge.

In summary, both methimazole and PTU can have a negative effect on the gut.  In addition, other side effects are common with antithyroid medication.  On the other hand, natural agents such as bugleweed aren’t always effective in managing the symptoms of hyperthyroidism.  As a result, it can be a challenge deciding whether or not to take antithyroid medication.  Just remember that everything comes down to risks vs. benefits, and you want to do what’s necessary to be safe while managing your symptoms.

**Click Here [14] to access the main journal article related to the research in this blog post

COMING SOON: FREE 5-day Hyperthyroid Symptom Management Challenge: The week of August 16th I’ll be conducting this free challenge, and so stay tuned for more details!